View Full Version : Thiamine (Vitamin B1) Deficiency/Beri-Beri
03-09-2007, 11:09 AM
I have just been diagnosed with a Thiamine (Vitamin B1) Deficiency and have been put on 100mg of Thiamine per day.
Has anyone else suffered from this?
Thanks and keep well! :)
03-12-2007, 03:46 PM
Hi ILoveHistory :lol:
Thiamine (Vitamin B1) Deficiency is also known as Beriberi. Beriberi is a vitamin deficiency disease, caused by inadequate bodily stores of thiamine, (Vitamin B1). It can damage the heart and nervous system. There are two types of thiamine deficiency: cardiovascular disease (wet beriberi) and nervous system disease ("dry beriberi" and Wernicke-Korsakoff syndrome). They say that there is really no such thing as dry beriberi because both types of Beriberi are most often caused by excessive alcohol consumption.
Dry Beriber's symptoms are usually pain, tingling, or loss of sensation in your hands and feet (aka: peripheral neuropathy), muscle wasting with loss of function or paralysis in the lower extremities, and potentially brain damage and death.
Wet beriberi's symptoms are usually swelling (edema), increased heart rate (tachycardia), lung congestion, and enlarged heart related to congestive heart failure.
Patients who are undergoing dialysis and/or who are receiving high doses of diuretics are also t risk for Beriberi. Also, patients who have had gastric bypass surgery have been known to develop Beriberi. However, Beriberi has become very rare in the United States because most foods are now vitamin-enriched, which means that a normal diet contains adequate amounts of thiamine. As a result, most beriberi patients in the U.S. are those who are heavy drinkers because drinking heavily can lead to malnutrition and poor absorption and storage of thiamine. This is the cause of "wet brain" or Wernicke-Korsakoff syndrome, which is alcohol-related brain damage affecting language and thinking.
But, patients who are undergoing dialysis and/or who are receiving high doses of diuretics are also t risk for Beriberi. Also, patients who have had gastric bypass surgery have been known to develop Beriberi.
Like Lupus, Beriberi can, if untreated, cause CHF (Congestive Heart Failure). Beriberi is a nutritional deficiency and may react positively to vitamin and nutritional therapy. Beriberi can trigger other problems, among those problems is Lupus and other auto-immune disorders. There does not seem to be much evidence that Lupus can trigger Beriberi.
I hope this information has been helpful.
03-12-2007, 04:04 PM
Thank you very much for the information! :)
I have "dry" beri-beri, although I can assure you, I don't drink alcohol at all! My parents don't drink (My father has actually never had a sip of alcohol in his life) and there is no alcohol in either my father's or my mother's home. I'm what other people in my grade would call a "goody-goody" (:roll: :wink:) and I NEVER drink alcohol. Plus, I have a convulsive seizure disorder and I am on anti-epileptic drugs, so I will never ever drink alcohol. I am not on Dialysis, nor am I taking anti-diuretics (I have electrolyte imbalances - too low). However, I do have Celiac Disease, so perhaps this is responsible? I have not so much as touched gluten for four and a half months though, I am proud to say! :D
Thanks again, Saysusie and keep well! :)
03-13-2007, 01:51 PM
You are most welcome :-)
Celiac disease can cause malabsorption of vitamins and/or essential nutrients which could, possibly, have something to do with the onset of Beriberi. You shoud certainly ask your doctor about this - especially since you say that you have been gluten-free for several months!! But, it does sound like a reasonable deduction.
Peace and Blessings
03-14-2007, 07:54 AM
Thanks, Saysusie! :)
Keep well! :)